Is it safe to switch from stavudine to zidovudine after developing symptomatic hyperlactatemia?

African health sciences

PubMedID: 19357764

Castelnuovo B, Nanyonjo A, Kamya M, Ocama P. Is it safe to switch from stavudine to zidovudine after developing symptomatic hyperlactatemia?. Afr Health Sci. 2008;8(2):133-4.
INTRODUCTION
In resource limited settings patients on antiretroviral treatment who develop stavudine induced hyperlactatemia are often switched to zidovudine on the basis of published studies that demonstrate that this agent can be a safe alternative.

CASE REPORT
We describe here a case of a 60 year old female that experienced a relapse of symptomatic hyperlactatemia after being switched from stavudine to zidovudine and how the case was managed at the Infectious Diseases Institute, Kampala, Uganda.

DISCUSSION
This case shows that switching to zidovudine potentially can lead to a hyperlactatemia relapse. Therefore we recommend close follow up for patients that are switched from stavudine to zidovudine and, in case lactate measurement is not possible, free programs should provide safer drugs such as abacavir and tenofovir for patients that develop hyperlactatemia.